Michigan, 2005

Damaging Winds in Michigan, June 26, 2005

June 26, 2005 · NWS GRR · 7 events in 6 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 26, 10:15 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 26, 10:15 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 AM EDT SUN JUN 26 2005

.UPDATE..

STRONG DIFFERENTIAL HEATING GOING ON AT THIS TIME ACROSS SOUTHWEST
LOWER MICHIGAN.  CLOUD COVER AND SOME SHOWERS AND THUNDERSTORMS ARE
HOLDING BACK TEMPERATURES NORTH OF INTERSTATE 96...WHERE CURRENT
VALUES ARE IN THE MID 60S TO LOW 70S.  FURTHER SOUTH...TEMPERATURES
HAVE RISEN ABOVE 80.  A TIGHT INSTABILITY GRADIENT EXISTS AS A
RESULT WITH LAPS DATA SHOWING BETTER THAN 1000 J/KG CAPE IN THE WARM
SECTOR.  CIN VALUES ARE LOWEST JUST SOUTH OF KALAMAZOO COUNTY.
WOLCOTT IN PROFILER WAS NOT AVAILABLE...BUT SOUNDINGS SHOW A
SOUTHWEST FLOW IN THE WARM SECTOR AND MODEL DATA SUPPORTS A
NORTHWARD LIFT OF THIS FRONTAL ZONE THROUGH THE AFTERNOON.  IT WILL
BECOME VERY UNSTABLE THIS AFTERNOON SOUTH OF THE FRONT.  CAPE VALUES
SHOULD INCREASE TO OVER 2000 J/KG.  THE SURFACE TO MID LEVEL THETA E
DIFFERENCE WILL BECOME MORE THAN 20 DEG C AND THAT WILL SUPPORT
ISOLATED PULSE SEVERE THUNDERSTORMS WITH BRIEF DAMAGING WINDS
POSSIBLE.  THE BEST LOW LEVEL CONVERGENCE WILL BE ASSOCIATED WITH
ANY DEVELOPING LAKE BREEZE.  CONSIDERING THE CURRENT SOUTHEAST TO
EAST FLOW...THAT WOULD ALLOW FOR SOME CONVECTION FOR THE LAKESHORE
COUNTIES AS WELL. THE ONGOING FORECAST LOOKS GOOD.  ANY CHANGE WILL
BE MINOR.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS
Hazardous weather outlook, Jun 26, 11:40 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT SUN JUN 26 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1240 PM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS SOUTHWEST LOWER MICHIGAN.  A LAKE BREEZE MAY FOCUS THE
THUNDERSTORM DEVELOPMENT BETWEEN ROUTE-31 AND US-131. ONCE DEVELOPED
THESE STORMS WILL TRACK SLOWLY NORTHEAST.   ANY THUNDERSTORM THAT
DOES FORM WILL CONTAIN CLOUD TO GROUND LIGHTNING STRIKES.  STRONGER
THUNDERSTORMS COULD CONTAIN WINDS TO 40 MPH AND PEA SIZE HAIL.  AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH BRIEF WIND GUSTS TO
60 MPH POSSIBLE.  DUE TO THEIR SLOW MOVEMENT...LOCAL FLOODING OF
STREETS IN URBAN AREAS IS ALSO POSSIBLE AS IS SMALL CREEK OVERFLOWS.

OVERNIGHT...A SURGE OF WARMER AIR FROM THE SOUTHWEST WILL RESULT IN
ADDITIONAL THUNDERSTORMS MOVING ON SHORE FROM LAKE MICHIGAN AFTER
MIDNIGHT. ONCE THERE THEY WILL MOVE NORTHEAST REACHING THE LANSING
TO MOUNT PLEASANT AREA BY SUNRISE. THESE STORMS SHOULD NOT BE SEVERE
BUT ONCE AGAIN COULD PRODUCE LOCALLY VERY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

HEAT INDEX VALUES WILL REACH INTO THE MID TO UPPER 90S AWAY FROM THE
LAKE SHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. FOR
MONDAY THROUGH WEDNESDAY...ANY SEVERE WEATHER IS EXPECTED TO REMAIN
ISOLATED.  LOCALLY HEAVY RAINFALL IS THE BIGGEST HAZARD. THE
THUNDERSTORMS ON THURSDAY WILL BE ASSOCIATED WITH AN UNSEASONABLY
STRONG COLD FRONT MOVING THROUGH WEST MICHIGAN. IF THE FRONT COMES
THROUGH DURING THE AFTERNOON ON THURSDAY THERE IS A GOOD CHANCE
STRONG TO SEVERE THUNDERSTORMS WILL RESULT. WE WILL CONTINUE TO
MONITOR THIS EVENT AS IT GETS CLOSER IN TIME.

ON BOTH MONDAY AND WEDNESDAY HIGH TEMPERATURES COULD REACH THE MID
90S IN MANY AREAS OF SOUTHWEST MICHIGAN.  HEAT INDEX
VALUES COULD WELL APPROACH 100F BY MID AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY SELF ACTIVATE IF A LOCALLY SEVERE STORM DEVELOPS IN
THEIR AREA THIS AFTERNOON THROUGH WEDNESDAY.  SPOTTER ACTIVATION MAY
BE NEEDED THURSDAY.

WDM MJS

The radar

The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
June 26, 2:05 PM EST
Where
Allegan County, Cheshire Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -85.933

A trained spotter reported several power lines were blown down in Cheshire Center.

Thunderstorm Wind, Allegan

When
June 26, 2:22 PM EST to 2:37 PM EST
Where
Allegan County, Allegan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.533, -85.850

Three trees were blown down six miles southeast of Allegan.

Thunderstorm Wind, Van Buren

When
June 26, 2:28 PM EST
Where
Van Buren County, Kendall
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.333, -85.783

Numerous trees were blown down in Kendall.

Thunderstorm Wind, Barry

When
June 26, 3:29 PM EST
Where
Barry County, Orangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.550, -85.517

Seveal trees were blown down on area roads at the intersection of Keeler and Marsh.

Thunderstorm Wind, Calhoun

When
June 26, 4:03 PM EST to 4:10 PM EST
Where
Calhoun County, Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -85.083

A utility pole was blown down onto a transformer at 10 mile road in Burlington and 12 to 15 inch trees were blown down near M60, also in Burlington.

Thunderstorm Wind, Eaton

When
June 26, 4:50 PM EST
Where
Eaton County, Eaton Rapids
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -84.650

Numerous tree limbs and power lines were blown down in the city of Eaton Rapids.

Thunderstorm Wind, Ingham

When
June 26, 5:10 PM EST to 5:29 PM EST
Where
Ingham County, Aurelius
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.517, -84.517

A few trees were blown down in Mason and two miles west of Aurelius.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459715, 5459716, 5459717, 5459718, 5459719, 5459721, 5459720.